Tennessee, 2008Damaging Winds in Tennessee, December 10, 2008
December 10, 2008 · NWS MRX · 4 events in 4 counties and zones
An upper level disturbance tracked through the area during the early morning hours triggering isolated severe thunderstorms with it. Storm reports were primarily wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance tracked through the area during the early morning hours triggering isolated severe thunderstorms with it. Storm reports were primarily wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 10, 1:00 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 10, 1:00 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 AM EST WED DEC 10 2008
.AVIATION...LARGE BAND OF SHOWERS...WITH A LITTLE EMBEDDED THUNDER
NEAR CHA...MOVING INTO TAF SITES OVERNIGHT. WILL SEE VIS AND CIGS
DROP...GENERALLY INTO MVFR TO IFR CATEGORIES...AS SHOWERS MOVE
THROUGH. THE SHOWERS AND ASSOCIATED CONDITIONS WILL CONTINUE TO
EFFECT THE AREA THROUGH 18Z. SHOWERS SHOULD DIMINISH IN COVERAGE
AFTER 18Z. WILL CONTINUE TO SEE GUSTY WINDS THROUGH 18Z...THEN
SLOWLY DECREASE. LLWS WILL ALSO BE POSSIBLE OVERNIGHT...MAINLY IN
NORTHERN AREAS...NEAR TRI.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING TIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 1 PM EST /12 PM CST/ WEDNESDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
CLAIBORNE...HAMILTON...JOHNSON...MARION...MORGAN...RHEA...
ROANE...SCOTT TN...SEQUATCHIE...SOUTHEAST CARTER...UNICOI.
HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
EAST POLK...SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE...
SOUTHEAST MONROE.
VA...WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
WISE.
&&
MJBIn the hours before
Special weather statement, Dec 10, 2:31 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EST WED DEC 10 2008
TNZ098-100830-
MARION-
131 AM CST WED DEC 10 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING MARION COUNTY...
AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH PITTSBURG...MOVING NORTHEAST AT 40
MPH.
SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
MJB
Special weather statement, Dec 10, 2:51 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 AM EST WED DEC 10 2008
TNZ099-100845-
HAMILTON-
251 AM EST WED DEC 10 2008
...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON COUNTY...
AT 142 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOOKOUT MOUNTAIN...MOVING NORTHEAST AT 40
MPH.
THIS STORM WILL BE NEAR...
CHATTANOOGA BY 300 AM EST.
HARRISON BY 315 AM EST.
SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
MJB
Thunderstorm Wind, Hamilton
- When
- December 10, 3:10 AM EST to 3:15 AM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.050, -85.280
Law enforcement reported 2 trees and powerlines downed by thunderstorm winds in Chattanooga.
Thunderstorm Wind, Bradley
- When
- December 10, 3:25 AM EST to 4:10 AM EST
- Where
- Bradley County, Cleveland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 35.170, -84.880
Law enforcement reported several trees and powerlines downed by thunderstorm winds countywide. A barn in Cleveland was also damaged.
Thunderstorm Wind, Monroe
- When
- December 10, 4:35 AM EST to 4:45 AM EST
- Where
- Monroe County, Coker Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -84.300
Law enforcement reported 2 trees downed by thunderstorm winds.
Thunderstorm Wind, Polk
- When
- December 10, 4:40 AM EST to 4:45 AM EST
- Where
- Polk County, Benton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.180, -84.670
Law enforcement reported several trees and powerlines downed by thunderstorm winds in Benton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Georgia, December 10 to 13, 2008$643,000 · EF0 · 17 events
- Ice Storm in New Jersey, December 10 to 12, 2008$1.0 million · 1 event
- Heavy Rain in Virginia, December 10 to 12, 200852 events
- Damaging Wind in Florida, December 10, 2008$33,000 · 58 kt wind · 1 event
- Hail and Damaging Wind in Alabama, December 10, 2008$20,000 · 50 kt wind · 2 events
- Heavy Snow in Texas, December 10 to 11, 20089 events
- Heavy Rain in North Carolina, December 10 to 12, 20088 events
- Dense Fog in California, December 10 to 13, 20084 events
- Heavy Rain in Maryland, December 10 to 12, 20084 events
- Flash Flooding and Damaging Wind in Tennessee, December 10, 2008$1,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, December 10, 200850 kt wind · 3 events
- Flash Flooding in Alabama, December 10, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145999, 145896, 145899, 145897.